|Some insights would have been great
Sep 30, 2009
Hi. I have several questions that I do wonder about and would like to have a good answer to. I have had a hiv diagnosis for about 25 years. I have chosen to not take medication, even though I have had cd4 under 200 for 15 years now. Though my cd4 count is about 150 now, it was the same 7 years ago. My viral load is 25.000 now, and has not been higher as i can remember. Why has my cd4 numbers not changed in these years, when low. And supposed to be attacked by the virus when I have these numbers. My cd 8 was dropping for some years, but has now got up again. I do not easily get colds or flues, but sometimes can have minor infections. Some say that most of our immunesystem is situated in the digestive system. So I wonder how big a part of the immunesystem plays the role of the cd 4, and how much part of the immunesystem is situated other places in the body. if I have had under 200 for 15 years, would taking medication always change that? Do the medication just go for the virus, or does it enhance the immunesystem? I also wonder what is the common physical side effects for the new medication. THough they have bettered since the azt. And what is the name of the recent medication? I also wondered if there is differences in female and male immunsystem counts. Most of all I wonder why I am ok physically with such cd4 numbers for such numbers of years. I would appreciate to have a thorough answer to my long not answered questions. Maybe you can tell me more thoroughly.
| Response from Dr. McGowan
Thanks for your questions.
I will try to address your questions, which are very deep. It would also be good for you to find an HIV specialist to have an ongoing conversation to flesh these out more thoroughly. Each person needs an individual consultation that is often hard to find in the literature or the internet.
Although your CD4 count has been stable there is ongoing destruction of Cd4 cells every day in your body. This is manifest by the fact that your counts are well below normal and that your body is producing enough virus to generate a viral level of 25,000 copies in each milliliter of blood in your body. Your immune system and your virus have established a balance (usually temporary) in which the number of cells produced is about equal to the number consumed each day. However, the balance is at a level that would place you at increased risk for illnesses and certain cancers. These illnesses are the traditional AIDS associated infections and cancers, and also other conditions such as higher rates of heart, liver and kidney disease. Taking preventive medicines can reduce the risk of certain conditions, such as PCP, but the risk for others is not easily reduced.
The role of medication is to kill the virus by suppressing its growth. The meds work in concert to block the steps that the virus needs to make copies of itself and infect new CD4 cells. The increase in CD4 count is a by product of this effect. Since HIV is the cause of the CD4 loss, once it is removed all the new CD4 cells would be uninfected, and the immune system can get back into balance. In addition, many CD4 cells are killed that are not even infected due to the state of inflammation (immune activation) that is generated by all the virus in the system. By suppressing the virus, this "activation" can be damped and these cells perserved.
Although many CD4 cells are located in the GI tract, the immune system covers the whole body and these cells circulate through the blood.
Sometimes when the CD4 count has been low for years, the recovery may not be so strong. This is especially true in older people (over age 50). But having the virus suppressed and blocking immune activation can have benefits even with modest CD4 increrases.
Yes, the new meds are much better tolerated than the older ones. That is one of the reasons that we are much more aggressive in treating people with highre CD4 counts now.
Hope this is of some help.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flu Symptoms After Vaginal Sex Without Condom Does It Mean I Have HIV
- Headache After Nipple Biting Worried I Have HIV
- Itchy Red Spots After Touching Spit Sign Of HIV AIDS
- Itchy Testicles After Condom Slipped Sign Of HIV AIDS
- Pain In Balls After Breast Sucking Sign Of HIV AIDS
- Pain In Balls After Giving A Bj Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.